North Carolina, 2019

Damaging Wind in North Carolina, August 8, 2019

August 8, 2019 · NWS MHX · 1 event in 1 county or zone

Strong shear and instability combined with convergence along the sea breeze to produce a few thunderstorms during the afternoon right near the coast. One particular storm became severe and produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Strong shear and instability combined with convergence along the sea breeze to produce a few thunderstorms during the afternoon right near the coast. One particular storm became severe and produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 8, 11:56 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 11:56 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1256 PM EDT Thu Aug 8 2019

.SYNOPSIS...
High pressure offshore with a trough of low pressure to the
west will dominate through Friday. A cold front is expected to
push through the area Saturday. High pressure will build into
the area early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1250 PM Thursday...Cumulus development is increasing in
Onslow, Carteret, Jones and Craven counties and these counties
are the areas the are depicted by most of the high-resolution
models to have the convective initiation this afternoon. Most
storms should be confined to east of Highway 17, closer to the
coast and will keep the highest PoPs there. The western and
northern CWA should remain dry through the afternoon. No
changes to the temperatures with highs upper 80s to lower 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 235 AM Thu...Quiet night expected with skies becoming
mostly clear. Lows dropping into the upper 60s/70 deg inland and
mid 70s along the coast. Some patchy fog will be possible with
clear skies and calm winds.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 AM Thu...

Friday and Saturday...Primary H5 ridge axis slides offshore
Friday into Saturday, signaling the beginning of height rises
aloft. In the mid levels, we remain sandwiched between troughing
centered over eastern Canada and broad ridging across the
Caribbean, bringing persistent westerly/downsloping flow. A
weak/shallow cold front will approach from the west Friday,
working across the area Saturday. While mid-level subsidence
will keep a mainly dry forecast in place, a few isolated storms
cannot be ruled out along and ahead of the front as it works
across the area Friday night through Saturday. Temps Friday will
be several degrees above normal owing to the downsloping flow
and ample sunshine, while Saturday will be close to normal as
weak north to northeasterly flow fills in behind the front with
partly cloudy skies through most of the day.

Sunday through Thursday...Heights aloft gradually build Sunday
through early next week in response to ridging over the deep
south gradually elongating across the Southeast. Zonal flow
aloft will prevail by midweek. At the surface, we will be
between general troughing across the Southeast and subtropical
high pressure offshore. Mainly dry and warm conditions on tap
Sunday through early week with only a few isolated storms
possible each day mainly along the sea breeze or from
convection inland that sustains itself into the inner coastal
plain. A somewhat more active pattern could emerge mid-week as
low pressure crossing New England may drag and cold front over
or across the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Friday/...
As of 1255 PM Thursday...VFR conditions should prevail through
much of this TAF cycle. Scattered convection, per latest high-
resolution guidance, should remain east of the TAF sites, except
for perhaps a brief storm in the vicinity of KOAJ or KEWN. Blend
of the latest HREF and CONSSHORT shows some patchy fog over
inland areas tonight, but nothing that is expected to be
persistent enough to include in the TAFs. Expect generally high
clouds on Friday with increased subsidence over the area.

Long Term /Friday Night through Tuesday/...
As of 330 AM Thu...VFR will prevail through the weekend and
into early next week, with the only threats for flight
restrictions coming from an isolated, passing storm most likely
following a diurnal trend and patchy morning fog most days.

&&

.MARINE...
Short Term /through tonight/...
As of 1255 PM Thursday...Winds are generally SW at 10-15 knots
at early afternoon with seas 3-5 feet. No big changes needed to
the latest marine forecast. SW winds 10-15 kt becoming more W
5-10 kt late tonight and early Friday morning. Seas 3-5 ft this
evening subsiding to 2-4 ft by early Fri morning.

Long Term /Friday through Monday/...
As of 330 AM Thu...Generally favorable marine conditions through
the period. Light to moderate southwesterly pre-frontal winds
Friday become north to northeast Saturday as a cold front
crosses the waters. High pressure offshore and troughing inland
will result in east to southeast winds Sunday gradually becoming
south and then southwest through early week, while remaining
light to moderate with gusty winds mainly near the coast each
afternoon as the sea breeze forms. Seas will generally be around
3 ft through the period in a mix of weak locally generated
windswell and medium period background trade swell, though the
long period swell that is currently impacting the waters could
hang around into the weekend as it continues to fade.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CQD
LONG TERM...CB
AVIATION...CTC/CB
MARINE...CTC/CQD/CB
Hazardous weather outlook, Aug 8, 2:59 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
359 AM EDT Thu Aug 8 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-090800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
359 AM EDT Thu Aug 8 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-090800-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
359 AM EDT Thu Aug 8 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 7 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
August 8, 2:01 PM EST
Where
Carteret County, 1.79 mi NW of Broad Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.740, -76.940

Multiple large tree limbs were blown down on Nine Mile Rd. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838842.